|Year : 2020 | Volume
| Issue : 1 | Page : 214
Risperidone-induced cataract in a young female
R Balamurugan, PC Gupta, H Kashyap, Jagat Ram
Department of Ophthalmology, Advanced Eye Centre, Postgraduate Institute of Medical Education and Research, Chandigarh, India
|Date of Web Publication||19-Dec-2019|
Dr. Jagat Ram
Department of Ophthalmology, Advanced Eye Centre, Postgraduate Institute of Medical Education and Research (PGIMER), Sector 12, Chandigarh - 160 012
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Balamurugan R, Gupta P C, Kashyap H, Ram J. Risperidone-induced cataract in a young female. Indian J Ophthalmol 2020;68:214
|How to cite this URL:|
Balamurugan R, Gupta P C, Kashyap H, Ram J. Risperidone-induced cataract in a young female. Indian J Ophthalmol [serial online] 2020 [cited 2020 Aug 15];68:214. Available from: http://www.ijo.in/text.asp?2020/68/1/214/273199
A 19-year-old female, with no preexisting comorbidities, presented with complaints of gradually progressive diminution of vision in both eyes for last 1 year. The patient had a traumatic brain injury 2 years back after which she developed schizophrenia-like psychosis (persecutory delusions and hallucinations) and was prescribed risperidone 2 mg/day. There was no family history of childhood cataract.
On examination, best corrected visual acuity in both the eyes was 20/200. The cornea was clear and the lens had posterior subcapsular cataract and cortical cataract [Figure 1]. Posterior segment examination was normal. The patient was advised to undergo cataract surgery.
|Figure 1: Intraoperative photo of the left eye showing posterior subcapsular and cortical cataract|
Click here to view
Cataract has been associated with long-term usage of corticosteroids, phenothiazines, antipsychotics, cytostatic drugs, deferoxamine, phenytoin, isotretinoin, oral contraceptives, allopurinol, antimalarial drugs, diazepam, tetracyclines and sulfonamides.
To our knowledge, this is the third case showing a potential association between cataracts and risperidone since our patient had a lack of risk factors including no metabolic abnormalities, a normal baseline eye examination (done elsewhere) and no prior history of cataract.,
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Shahzad S, Suleman MI, Shahab H, Mazour I, Kaur A, Rudzinskiy P, et al
. Cataract occurrence with antipsychotic drugs. Psychosomatics 2002;43:354-9.
Dsouza MC. Could risperidone have caused the cataract?: A case report and review of literature. J Res Psychiatry Behav Sci 2015;1:25-6.
Patel E, Gallego JA. Bilateral cataracts in a young patient with bipolar disorder on treatment with risperidone. Aust N
Z J Psychiatry 2016;50:1210.